Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Springfield, MO

February 28, 2017Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 10:14 PM CST for Bourbon County, Crawford County, Kansas. It was in force for 21 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 10:14 PM CST (04:14 UTC)
Expired
Mar 21, 2017, 12:30 PM CDT
In force
21 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KSGF 010414
SVRSGF
KSC011-037-010500-
/O.NEW.KSGF.SV.W.0009.170301T0414Z-170301T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1014 PM CST TUE FEB 28 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...
  Northern Crawford County in southeastern Kansas...

* Until 1100 PM CST

* At 1014 PM CST, severe thunderstorms were located along a line
  extending from near La Harpe to near Erie, moving east at 70 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Arcadia...
  Uniontown...                      Walnut...
  Fulton...                         Redfield...
  Hepler...                         Mapleton...
  Harding...                        Pawnee Station...
  Hiattville...                     Petersburg...
  Farlington...                     Hammond...
  Devon...                          Garland...
  Porterville...                    Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas...and west central Missouri.

LAT...LON 3803 9508 3803 9461 3759 9462 3759 9509
TIME...MOT...LOC 0414Z 256DEG 60KT 3787 9524 3764 9529 

HAIL...1.25IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:16 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 28, 5:16 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
516 PM CST Tue Feb 28 2017

.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017

The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.

At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.

The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.

As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.

From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.

Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.

Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017

Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.

The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.

A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.

Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 510 PM CST Tue Feb 28 2017

Severe thunderstorm(s) have pushed east-northeast and away from
the 3 terminal locations. Surface winds remain gusty and should
through the forecast period. Next main focus for organized
convection will be with the frontal boundary which we are timing
for around 06z-10z for the terminal locations. Winds will switch
to the northwest with the front. Convection will briefly drop
flight conditions to MVFR and potentially IFR, but should quickly
recover with the fast movement of the expected line of convection.
Winds will be quite gusty but out of the northwest on Wednesday.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>058-066>071-
     077>081-088>091-093-094-101.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 7:33 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
733 PM CST Tue Feb 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
733 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

The coverage of storms will increase later this evening into the
overnight hours as cold front begins to push into the region.

Storms which do develop will have the potential of producing hail
to the size of tennis balls, damaging wind gusts up to 70 mph and
tornadoes.

Storms should end from northwest to southeast after the front
pushes through overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated fire weather risk will impact the outlook area at
times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
parts of west central Missouri into extreme southeast Kansas. The
severe potential will then spread southeast overnight across the
remainder of the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Feb 28, 6:34 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BRUNER                  37.01N 92.99W
02/28/2017  M1.75 INCH       CHRISTIAN          MO   PUBLIC

            PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
            VIA FACEBOOK PICTURES.

&&

TEO
Local storm report, Feb 28, 6:44 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 N ROUND SPRING        37.37N 91.43W
02/28/2017  M1.00 INCH       SHANNON            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL COVERED THE GROUND
            AND LASTED FOR ABOUT 15 MINUTES NEAR
            SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.

&&

MG
Local storm report, Feb 28, 9:19 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SPARTA                  37.00N 93.08W
02/28/2017  E1.00 INCH       CHRISTIAN          MO   PUBLIC

            DELAYED REPORT. 1.00IN HAIL REPORTED AT
            SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
            WITH HOLES IN SIDING.

&&

BURCHFIELD
Local storm report, Feb 28, 9:29 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 E ELSEY               36.85N 93.49W
02/28/2017  E1.00 INCH       STONE              MO   LAW ENFORCEMENT

            CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
            HAIL EAST OF ELSEY ON HWY A. .

&&

BURCHFIELD
Local storm report, Feb 28, 9:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             GALENA                  36.81N 93.47W
02/28/2017  M1.00 INCH       STONE              MO   PUBLIC

            CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.

&&

BURCHFIELD
Local storm report, Feb 28, 9:46 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 ESE LAKE SPRING       37.76N 91.63W
02/28/2017  E1.00 INCH       DENT               MO   PUBLIC

            1.00 HAIL REPORTED BY THE PUBLIC IN HOBSON
            HEIGHTS. TIME ESTIMATED BASED ON RADAR.
            CORRECTED TO SHOW ESTIMATED SIZE.

0310 PM     HAIL             EXETER                  36.67N 93.94W
02/28/2017  E0.50 INCH       BARRY              MO   PUBLIC

            DIME SIZE HAIL IN EXETER, MO FROM THE PUBLIC
            VIA FACEBOOK.

0315 PM     HAIL             9 SSE POWELL            36.50N 94.11W
02/28/2017  E0.50 INCH       MCDONALD           MO   PUBLIC

            DIME SIZE HAIL REPORTED BY FEDEX NORTH OF
            PEA RIDGE INTO MISSOURI ON KK. .

0333 PM     HAIL             CASSVILLE               36.68N 93.87W
02/28/2017  E0.88 INCH       BARRY              MO   PUBLIC

            NICKEL SIZE HAIL REPORTED BY LAW
            ENFORCEMENT. HEAVY RAIN AND REDUCED
            VISIBILITY ALSO.

0335 PM     HAIL             3 N MONTAUK             37.50N 91.69W
02/28/2017  E1.50 INCH       DENT               MO   PUBLIC

            .

0350 PM     HAIL             JENKINS                 36.78N 93.69W
02/28/2017  E1.00 INCH       BARRY              MO   PUBLIC

            1.00" HAIL REPORTED IN JENKINS, MO VIA
            PUBLIC ON FACEBOOK.

0350 PM     HAIL             SALEM                   37.65N 91.54W
02/28/2017  E1.25 INCH       DENT               MO   PUBLIC

            1.25" SIZE HAIL OBSERVED IN SALEM. REPORT
            VIA PUBLIC.

0353 PM     HAIL             GALENA                  36.81N 93.47W
02/28/2017  M1.00 INCH       STONE              MO   PUBLIC

            CORRECTED TIME. PICTURE FROM SOCIAL MEDIA.

0357 PM     HAIL             3 E ELSEY               36.85N 93.49W
02/28/2017  E1.00 INCH       STONE              MO   LAW ENFORCEMENT

            CORRECTED FOR TIME. DEPUTIES REPORTING 1.00"
            HAIL EAST OF ELSEY ON HWY A. .

0403 PM     HAIL             OZARK                   37.02N 93.21W
02/28/2017  E0.50 INCH       CHRISTIAN          MO   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED ON OZARK BY EM.

0405 PM     HAIL             1 S HIGHLANDVILLE       36.92N 93.28W
02/28/2017  E1.50 INCH       CHRISTIAN          MO   PUBLIC

            1.50" HAIL REPORTED BETWEEN 4:05 AND 4:10 PM
            BY THE PUBLIC. .

0410 PM     TSTM WND DMG     2 N HIGHLANDVILLE       36.96N 93.28W
02/28/2017                   CHRISTIAN          MO   TRAINED SPOTTER

            12" LIMB BLOWN DOWN, ALSO HAD DIME SIZE
            HAIL. TIME ESTIMATED BASED ON RADAR.
            RECEIVED VIA SKYWARN.

0410 PM     TSTM WND DMG     HIGHLANDVILLE           36.93N 93.28W
02/28/2017                   CHRISTIAN          MO   TRAINED SPOTTER

            4" TREE LIMB BLOWN DOWN AND 12 " TREE BLOWN
            OVER AT BRADLEY STREET AND KENTLING STREETS
            IN HIGHLANDVILLE. RELAYED VIA SKYWARN.

0415 PM     HAIL             SPARTA                  37.00N 93.08W
02/28/2017  E1.00 INCH       CHRISTIAN          MO   PUBLIC

            DELAYED REPORT. 1.00IN HAIL REPORTED AT
            SOUTH LANE SPARTA,MO. HOME HAD HAIL DAMAGE
            WITH HOLES IN SIDING.

0420 PM     HAIL             BRUNER                  37.01N 92.99W
02/28/2017  M1.75 INCH       CHRISTIAN          MO   PUBLIC

            PUBLIC REPORTED DIME TO GOLF BALL SIZE HAIL.
            VIA FACEBOOK PICTURES.

0435 PM     HAIL             SEYMOUR                 37.15N 92.77W
02/28/2017  E1.00 INCH       WEBSTER            MO   PUBLIC

            NUMEROUS REPORTS OF DIME TO QUARTER SIZE
            HAIL COVERING HIGHWAY 60 AROUND SEYMOUR
            CAUSING TRAVEL IMPACTS.

0450 PM     HAIL             MANSFIELD               37.11N 92.58W
02/28/2017  E1.50 INCH       WRIGHT             MO   STORM CHASER

            LIVE VIDEO OF THE HAIL FROM STORM CHASER
            CAM.

0502 PM     HAIL             3 ENE DAWSON            37.28N 92.26W
02/28/2017  E1.00 INCH       WRIGHT             MO   PUBLIC

            .

0515 PM     HAIL             5 ESE BENDAVIS          37.27N 92.12W
02/28/2017  M1.75 INCH       TEXAS              MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF GOLF BALL SIZE
            HAIL NEAR BADO MISSOURI. CORRECTION TO
            CHANGE TO MEASURED.

0516 PM     HAIL             2 NW CABOOL             37.14N 92.13W
02/28/2017  E1.25 INCH       TEXAS              MO   STORM CHASER

            LIVE VIDEO FROM STORM CHASER ON HIGHWAY 60
            SHOWING AT LEAST HALF DOLLAR SIZE.

0517 PM     HAIL             MOUNTAIN GROVE          37.13N 92.26W
02/28/2017  E1.00 INCH       WRIGHT             MO   TRAINED SPOTTER

            1.00" SIZE HAIL REPORTED IN MOUNTAIN GROVE.
            VIA SKYWARN SPOTTER.

0605 PM     HAIL             7 N ROUND SPRING        37.37N 91.43W
02/28/2017  M1.00 INCH       SHANNON            MO   PUBLIC

            DIME TO QUARTER SIZE HAIL COVERED THE GROUND
            AND LASTED FOR ABOUT 15 MINUTES NEAR
            SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:22 PM CSTTornado WarningSGFBourbon, Crawford23 min
Feb 28, 10:43 PM CSTTornado WarningSGFBourbon47 min
Feb 28, 11:32 PM CSTSevere Thunderstorm WarningSGFCherokee43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.